Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 84, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 31, 2002, 2:55 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 31, 2002, 4:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 18 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:15 PM EDT | Thunderstorm Wind 60 E | Lake Waccamaw, NC | Large trees down on power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
669 WUUS52 KILM 311855 SVRILM NCC019-047-312000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 254 PM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 400 PM EDT * AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS OVER SUPPLY...OR ABOUT 6 MILES NORTHEAST OF SHALLOTTE...MOVING SOUTHWEST AT 15 MPH. ADDITIONAL SEVERE THUNDERSTORMS WERE ENTERING NORTHERN COLUMBUS COUNTY JUST NORTH OF WHITEVILLE. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHALLOTTE AT 305 PM WHITEVILLE AT 330 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3403 7799 3431 7824 3442 7881 3396 7840
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:50 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 31, 2:50 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 250 PM EDT WED JUL 31 2002 SHORT TERM: ILL DEFINED TROF HAD APPARENTLY PASSED THRU THE AREA AS N/NE WINDS EXTENDED DEEP INTO S CAROLINA THIS MORNING. NOW SFC LOW APPEARS TO BE LOCATED NEAR PENDER COUNTY. BEST CONVERGENCE AND CHANCES FOR PRECIP ARE WITH THIS FEATURE. OVERNIGHT POPS PAST 00Z WILL PROBABLY BE IN THE 30ISH RANGE...BUT POPS FOR THE REST OF THE AFTN/EVENING PERIOD WILL BE DECIDED AT ZFP ISSUANCE BY RADAR COVERAGE TRENDS. SYNOPTIC SUPPORT SHIFTS TO THE S TOMORROW NECESSITATING POPS ONLY IN S CAROLINA AND MAYBE ON THE NC COAST... DRY WX FOR THE REST OF THE CWA. ETA LOOKS VERY SUSPECT WITH CONVECTIVE EFFECTS CONTAMINATING THE MODEL ALONG THE CAROLINA COAST. GUIDANCE TEMPS IN GOOD AGREEMENT THRU THE SHORT TERM. FRI-WED: UPPER LEVEL RIDGE STRENGTHENS ACROSS THE EASTERN HALF OF THE COUNTRY. VORTICITY/PSBL LOW PRES IN THE SOUTHEAST GETS SQUIRTED WEST UNDERNEATH THE RIDGE ALONG THE GULF COAST. BROAD HIGH PRES AT THE SFC WILL KEEP LGT WINDS AND TEMPS NEAR CLIMO IN PLACE FOR THE CAROLINAS. WILL UNDERCUT MEX POPS THROUGH THE PERIOD AS WARM AIR IN THE MID LEVELS WITH THE BUILDING RIDGE SHOULD CAP OFF CONVECTION. A MORE WESTWARD POSITION TO THE RIDGE WOULD PUT THIS DRY FORECAST IN JEOPARDY WITH SHORT WAVE ENERGY/COOLER TEMPS ALOFT DIVING S ALONG THE COAST. MARINE: SEABREEZE HAS KICKED IN AND WINDS NEAR SHORE HAVE OBTAINED A SRLY COMPONENT. FARTHER OFFSHORE AT THE BUOYS...WINDS ARE GENERALLY W/WSW AROUND 10 KT. AS THE TROUGH ENTERS THE WATERS FROM THE N TONIGHT...WINDS WILL BEGIN TO VEER BUT REMAIN LESS THAN 10 KT. AN ONSHORE COMPONENT IS EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD . THE HIGHEST WIND/SEAS ARE EXPECTED ON SAT AS THE SFC PRES GRADIENT TIGHTENS...BUT WIND AND SEAS SHOULD REMAIN BELOW 20 KT/ 5 FT. FCSTID = 09 KILM 75 90 71 89 / 30 20 10 10 KLBT 74 92 70 91 / 30 10 10 10 KFLO 75 94 72 92 / 30 20 10 10 KMYR 76 88 73 87 / 30 20 10 10 .ILM... NC...NONE. SC...NONE. TRA/JAQ
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:54 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 36 min |
| Jul 31, 3:05 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 40 min |
| Jul 31, 7:06 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.